halfmysizesoon

So scared of nausea and vomiting post surgery

Recommended Posts

I am scheduled for GP on Monday 10/20 and one of my biggest concerns is the affects of the anesthesia post op. In the past when I had anesthesia I was so nauseated after I woke up (granted this was many many years ago) however my daughter just recently had surgery and she was given all the anti nausea meds/patch etc and still was very nauseated when she awoke, for hours. My question is this~ what, if anything else can I do proactively to address this? I have been told that the worst thing that you can do is vomit after GB surgery... Any advise, reassurance or suggestions welcome! Thank you! 

Edited by halfmysizesoon

Share this post


Link to post
Share on other sites

I hardly ever get nauseated. I had slight nausea in recovery and that has been it for me. The hospital staff wants you to be nauseated as much as you want to be nauseated so they will do everything they can to minimize it. Good luck!

 

Also, just a bit of interest: "Nauseous" means you make everyone around you nauseated. "Nauseated" means you are sick to your stomach. Plus, nauseated is easier to spell :)

Share this post


Link to post
Share on other sites

Haha!!! Thanks for the info and grammatical tip~ Lol!!!! 

Share this post


Link to post
Share on other sites

I was nauseated after surgery, but no vomiting. There isn't anything to vomit, for one thing! The nursing staff will take very good care of you. Tell them what you need, and tell your surgeon and anesthesiologist ahead of time that you react poorly to being put under.

Share this post


Link to post
Share on other sites

I did a preop consult with the anesthesiologist to discuss the issue. On the day of surgery I got an oral pill and 3 different meds IV.

After surgery I did have nausea but the nurses gave me 3 different meds in the IV and it worked. No vomiting.

Share this post


Link to post
Share on other sites

I felt the exact same way before surgery. But they gave me an ear patch with medicine and I felt no nausea at all. In fact, first time I felt nauseous was abt six months in.

Share this post


Link to post
Share on other sites

I agree with what everyone has said, let the anesthesiologist know your concerns and they and other nurses will do all they can to prevent it. I did not have any nausea post op but do now 5 weeks post op. Good luck!

Share this post


Link to post
Share on other sites

I was very sick after surgery because the pain medication I was on (morphine pump) was making me nauseous.  I can say, however, that it didn't HURT to vomit, and there was nothing damaging to my body about it, so you don't need to be afraid of it hurting.  My doctor changed my pain medication and also gave me iv medication to help stop the nausea.  I was really afraid as I started feeling nauseous it was going to hurt, but I didn't really feel anything at all.  

Share this post


Link to post
Share on other sites

I second telling your anesthesiologist that you have trouble with nausea after surgery.

 

My family members are notoriously sick after anesthesia. Even though my only 'surgery' before WLS was having my wisdom teeth out at 16, I was given general anesthesia for it, and had horrid nausea and vomiting in recovery. I mentioned it to my anesthesiologist, and he was so nice and said "Oh yes, we give most people propofol now which helps with that a lot." I told my dad that story a month or so ago, and he said he was told to always ask for propofol. Maybe you could do likewise? 

Share this post


Link to post
Share on other sites

The last thing I remember before surgery was asking one of the anesthesia guys, "Is that the propofol?" and him answering "Yes." Then ... nothing... until recovery.

Share this post


Link to post
Share on other sites

Tell them ahead of time, tell the dr. The nurses and the anesthesiologist. I didn't have any problems. The first time I threw up was 4 months out. And only one other time.

Throwing up takes on a whole new meaning, it's mostly saliva...

Edited by Cheesehead

Share this post


Link to post
Share on other sites

Ask them to put on a little patch that goes behind your ear nausea...I always wake up dry heaving...this little patched worked for my surgery and when they went in again....it may help you hun....you're having your surgery on my B-day

Share this post


Link to post
Share on other sites

If you're nauseous, ask for meds -- the very last thing you want to do is throw up. Some people would rather die than throw up, I'm not quite in that group, but close.

Share this post


Link to post
Share on other sites

Thank you all so much~ I so appreciate all the great advice and support! Very helpful...please send all your good thoughts my way on 10/20! and a big Happy Birthday CherokeeGirl!! 

Share this post


Link to post
Share on other sites

Another tip is to relax and try and sleep the anaesthetic off, I always try and pull myself round after which makes me feel a little sick. Good luck x

Share this post


Link to post
Share on other sites

Just had my surgery this past Monday 10/13. And this was my main concern. Yes, was ill feeling after surgery and the next day. Be sure to let them know how you are feeling, they will pump you with meds to help. Just sleep, stay on the pain meds, think good thoughts and it wont last!  Everyone goes through this. Oh yeah....and walk walk walk walk walk!!  Good luck, you will do just fine!! If I can do this, anyone can!!  xo

Share this post


Link to post
Share on other sites

I'm the same way with anesthesia and they did the scopolamine patch behind my ear and it worked wonderfully.  I think they also did some IV meds but in the past those have rarely worked for me with post-anesthesia nausea, so I'm fairly confident it was the patch that did the trick this time.  Anyway, make sure when you talk to your anesthesiologist before surgery you tell them you have problems with nausea after anesthesia and they will definitely be able to do something to try to keep it to a minimum.  Good luck!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now